FDA May Add Warnings to Flu Meds
Hallucinations, other side effects seen with Tamiflu, Relenza
By Nick McMaster,  Newser Staff
Posted Nov 23, 2007 4:12 PM CST
An employee of the pharmaceutical combination Roche in Kaiseraugst, Switzerland, supervises the production of the pharmaceutical "Tamiflu", pictured on Sept. 22, 2006. (AP Photo/Keystone, Martin Ruetschi)   (Associated Press)
camera-icon View 2 more images

(Newser) – The FDA may change the labels of flu medications Tamiflu and Relenza to warn of serious side effects such as hallucinations, the Wall Street Journal reports. More than 700 so-called neuropsychiatric events—for example, children trying to "flee" by jumping through windows—and 16 deaths may be related to the drugs. Most reports come from Japan, where the drugs are most popular.

An FDA memo says it's not clear that the drugs alone caused the side effects but said it would be "prudent" for the labels to discuss them. The makers of both drugs dispute a causal relationship, although Roche, Tamiflu’s producer, said it was “open” to an FDA label change. A safety committee will review the evidence next week and recommend the next step.